Anyone can experience an opioid overdose, even if they’re using an opioid for the first time. That’s because opioids have the power to interrupt your ability to breathe, especially when they’re used in high amounts or in combination with other substances. Opioid overdoses can cause respiratory failure. Without oxygen, your brain and other organs can only survive for a few minutes.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
Fortunately, naloxone is a medication that reverses the effects of opioids and can return normal breathing to a person who’s having difficulty breathing or has stopped breathing altogether from an opioid overdose. It’s a lifesaving medication designed to stop fatal opioid overdoses from happening.
There are various brand names and forms of naloxone, but the U.S. Food and Drug Administration (FDA) has approved the use of Narcan® as an over-the-counter naloxone nasal spray. While it’s hard to say just how many lives it’s saved so far, studies have shown that Narcan is effective when it’s administered quickly and properly.
Ambulatory care pharmacist Ashley Jones, PharmD, BCACP, explains how to use Narcan and when you should give it to someone in need.
How to use Narcan
Narcan is a nasal spray that usually comes in a package with two doses. If the first dose is ineffective, you can give a second dose without worrying about any additional side effects or consequences.
It’s important to note that Narcan is only effective against opioids, and its effects last as long as 30 to 90 minutes. This is important to remember for two reasons:
- If you suspect someone has overdosed, but you’re not sure if they used opioids, you should give them Narcan anyway. It may not be effective, but it doesn’t cause any harm and it’s safe to take even when you don’t have opioids in your system.
- Someone who begins breathing again after receiving Narcan can still overdose again if they have substantially high amounts of opioids in their system or after the 30- to 90-minute window in which Narcan is effective. Because of this, it’s important that you call emergency services and stay with the person until help arrives to make sure they don’t overdose again.
“After you call emergency services, it’s best to give someone Narcan as fast as possible,” states Dr. Jones. “The longer you wait to give them Narcan, the more likely it’s going to be ineffective.”
Here’s how to administer Narcan:
- Lay the person flat on their back, making sure nothing is in their mouth or blocking their airway.
- Open the outer carton of Narcan and peel back the inner packaging to remove the nasal spray device.
- Hold the device with your thumb at the bottom of the plunger and your pointer and middle fingers on either side of the nozzle.
- Tilt the person’s head back, and insert the nozzle into one nostril until both your pointer and middle fingers touch the bottom of the person’s nose.
- Firmly press the plunger to deliver the spray dose into the person’s nose and remove the device once it’s delivered.
- If the person starts breathing again and becomes responsive in two to three minutes, the Narcan worked. You can rotate them onto their side in the recovery position and sit with them until emergency services arrive.
- If in two to three minutes the person is still unresponsive or not breathing, or if breathing trouble resumes, you can administer the second dose of Narcan in the opposite nostril. After another two to three minutes, if they’re still not breathing, you can start CPR or do hands-only CPR until emergency services arrive.
Should you administer Narcan?
If you suspect someone is experiencing any type of an overdose, you don’t have to wait for them to be unresponsive before giving them Narcan.
“If someone shows signs of an overdose — slow or shallow breaths; slow pulse (heartbeat); extremely pale, cold or clammy skin; blue lips or fingernails; or vomiting — giving them Narcan can help,” Dr. Jones states. “And if they are unresponsive or unconscious, and there are signs of an overdose, they need Narcan immediately.”
You should be able to find Narcan at your local pharmacy, from healthcare providers or at local retailers once the FDA has rolled out over-the-counter Narcan. But for people who are unable to purchase Narcan from their local retailer or pharmacy and for people who are worried about the social stigmas associated with opioid use, there are discrete harm reduction programs across the country, like NEXT Distro, which can provide Narcan for free.